The owners report that he is acting much better and has more energy on the thyroxine replacement.
The problem now is that the dog appears to have developed an allergy to the medication. He has many localized, pin-point bumps with crusts over the neck region and behind the elbows. In addition, it appears that the L-T4 has been making the dog vomit.
I know that GI side-effects are rare, so we did a trial off the LT4 and the vomiting stopped. I then put the dog back on the L-T4, and the vomiting started again the same day!
Why would L-T4 cause these cutaneous and GI side effects? Should I try a different brand of thyroid hormone or switch to L-T3?
Dogs can develop a drug allergy to thyroid hormone medication. Such allergic side effects are extremely rare but may include facial swelling, cutaneous eruptions and rash, and/or vomiting.
These drug allergies are likely not due to the L-T4 itself. Rather, the reactions appear to be an allergy to the color dye or filler contained within the L-T4 medication. Because the various brands and milligram sizes of L-T4 will differ in the color dye used in the tablets, the dog will need a different strength or brand to avoid the allergy.
- Magner J, Gerber P. Urticaria due to blue dye in synthroid tablets. Thyroid 1994;4:341.
- Granholt A, Thune PO. Urticaria and angioedema induced by antiphlogistics, preservatives and dye additives in food and tablets. Tidsskrift for den Norske Laegeforen. 1975;95:20-22.